Woman poisons boyfriend with Visine
August 14, 2012, 7:22 pm
Good Morning America reports that a 33-year-old Pennsylvania woman has been charged with poisoning her boyfriend by putting Visine eye drops into his drinking water on multiple occasions over the several years. Thurman Edgar Nesbitt III, 45, suffered repeated bouts of nausea, vomiting, labile blood pressure, and dyspnea. When he notified police hesuspected he was being poisoned, toxicology tests discovered tetrahydrozoline — the active ingredient in Visine — in his blood and urine. Vickie Jo Mills was apparently not trying to harm Nesbitt, but to make him pay her more attention.
Over-the-counter phthalmic and nasal decongestants frequently contain imidazolines such as tetrahydrozoline, naphazoline, and oxymetazoline. These drugs are alpha-agonists. When used topically on the eye or nasal mucosa, peripheral α-2 stimulation causes vasoconstriction and “gets the red out”. However, when ingested and absorbed systemically, central α-2 stimulation inhibits vasomotor centers, causing vasodilatation and a drop in blood pressure. This effect is similar to that of clonidine, another central α-2 stimulator. Signs and symptoms of imidazoline toxicity include lethargy, coma, respiratory depression, bradycardia, hypotension, hypothermia miosis, and blurred vision. Treatment is supportive, with administration of fluids and atropine as indicated.
Imidazoline poisoning should be considered when a patient presents with unexplained bradycardia and hypotension. As we’ve pointed out in the past, the mnemonic for toxic causes of bradycardia is PACED:
Propranolol/beta-blockers, poppies (opium), propoxyphene, physostigmine
Calcium channel blockers, clonidine, clear-eye products
Ethanol and other alcohols
An urban myth holds that ingesting just a few drops of Visine will cause diarrhea. Therefore, a common childhood prank is to poison a buddy’s beverage with an imidazoline, and then wait for him or her to rush off to the lavatory posthaste. However, imidazolines generally do not cause diarrhea.
To see the GMA story about this incident, click here.